Alert archive / Texas / Freeze Warnings in 2023

Freeze Warning 2, NWS Austin/San Antonio, TX

December 10, 202331 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 10, 2023, 2:30 PM CST for 31 counties in Texas. It took effect at Dec 10, 2023, 11:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2023, 2:30 PM CST (20:30 UTC)
In effect from
Dec 10, 2023, 11:00 PM CST
Expired
Dec 11, 2023, 9:00 AM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 31 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-193 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS74 KEWX 102030
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
230 PM CST Sun Dec 10 2023

TXZ171>173-185>194-203>209-218>225-111115-
/O.NEW.KEWX.FZ.W.0002.231211T0800Z-231211T1500Z/
Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes-
Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Leakey, 
Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, 
Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Crystal City, 
Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
230 PM CST Sun Dec 10 2023

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 26 degrees are expected.

* WHERE...Portions of south central Texas.

* WHEN...From 2 AM to 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
316 
WWUS74 KEWX 110454
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1054 PM CST Sun Dec 10 2023

TXZ171>173-185>194-203>209-218>225-111300-
/O.EXT.KEWX.FZ.W.0002.231211T0500Z-231211T1500Z/
Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes-
Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Leakey, 
Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, 
Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Crystal City, 
Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
1054 PM CST Sun Dec 10 2023

...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Sub-freezing temperatures as low as 26 degrees are 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
617 
WWUS74 KEWX 111103
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
503 AM CST Mon Dec 11 2023

TXZ202-217-228-111500-
/O.EXA.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/
Kinney-Maverick-Dimmit-
Including the cities of Brackettville, Eagle Pass, 
and Carrizo Springs
503 AM CST Mon Dec 11 2023

...FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Kinney, Maverick and Dimmit Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ171>173-185>194-203>209-218>225-111500-
/O.CON.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/
Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Karnes-
Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Leakey, 
Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, 
Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Crystal City, 
Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
503 AM CST Mon Dec 11 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 26 degrees are 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
053 
WWUS74 KEWX 111459
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
859 AM CST Mon Dec 11 2023

TXZ171>173-185>194-202>209-217>225-228-111600-
/O.EXP.KEWX.FZ.W.0002.000000T0000Z-231211T1500Z/
Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall-
Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Maverick-Zavala-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Leakey, 
Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, 
Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, 
San Antonio, New Braunfels, Seguin, Lockhart, La Grange, 
Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs
859 AM CST Mon Dec 11 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures have quickly rebounded following sunrise, with most
locations reporting temperatures above freezing in current
surface observations. The Freeze Warning will thus be allowed to
expire at 9 AM. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 10, 11:50 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 10, 11:50 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1150 AM CST Sun Dec 10 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 145 AM CST Sun Dec 10 2023

Yesterday's front is now well in our rear-view, and northerly winds
have reached their peak overnight at 10-25 mph with frequent 25-30
mph gusts. The pressure gradient should gradually slacken over the
next 12-18 hours as the surface high currently centered off to our
NW in CO and NM drifts to TX and weakens. By the afternoon, winds
will be 5-10 mph over our western areas and 10-15 mph east, and
these winds will continue to diminish to 5 mph or less by the
evening. Under clear skies, below normal highs will reach the upper
50s north and lower 60s south.

Overnight, the surface high will drift east far enough that a light
southerly flow may develop. However, some locations may decouple for
long enough to limit mechanical mixing and allow radiational cooling
to dominate the sfc temperature profile. Some areas will likely dip
into the 28-32 degree range early Monday morning, however other
locations will remain above freezing. With some uncertainty in the
wind influence, and given most counties where freezing temperatures
are likely will not see these conditions across the entire county,
we have opted to start with an SPS for all but Val Verde County
(where NBM freeze probabilities are less than 40% essentially county-
wide and almost no forecast pixels reach freezing at this time) and
allow the day shift to further evaluate. However, a Freeze Warning
is likely to be needed for at least some of the region. The urban
centers of Austin and San Antonio are not expected to freeze, nor is
most of the Edwards Plateau. Despite the cold start, increasing
southerlies and continued sunshine will allow for a quick warm-up
with daytime highs on Monday in the 60s.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 145 AM CST Sun Dec 10 2023

An upper level low takes shape over the Great Basin on Tuesday with
a moist southwesterly flow aloft developing over our area. A moist
southeasterly lower level flow strengthens over our area. Warmer
temperatures are expected Monday night into Tuesday. Moisture levels
continue to increase Tuesday night into Wednesday as the upper level
low moves to over Arizona. Forcing strengthens leading to chances of
showers by Wednesday. The upper level low moves over El Paso on
Thursday, drops southeast over our area on Friday, then off the
Texas coast late Saturday. In addition, a cold front drops south
over our area late Thursday night into Friday to enhance chances of
showers. Minimal instability and weak mid level lapse rates indicate
a potential for only isolated thunderstorms, at times. As the low
moves off to the south and east, chances of showers end from west to
east Friday night into Saturday. Although, the 10/00Z operational
runs have come into better agreement, ensembles still show some
differences. As a result, expect continued tuning of the forecast as
we go through mid week into next weekend. Due to the extensive
cloudiness and showers on Wednesday through Saturday, below normal
high temperatures and above normal low temperatures are expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Sun Dec 10 2023

VFR conditions are expected at area TAF sites through the current
forecast period. Gusty north to northwest winds will continue at the
I-35 sites through late afternoon, then become light and northerly or
light and variable for the evening and overnight hours. Late in the
period, winds will become southerly around 11/16Z. Out west at DRT,
northwest winds continue this afternoon, then will go light and
variable or light easterly for the evening and overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  34  64  40 /   0   0   0   0
Austin Bergstrom Intl Airport  60  29  64  38 /   0   0   0   0
New Braunfels Muni Airport     61  32  66  42 /   0   0   0   0
Burnet Muni Airport            57  31  65  39 /   0   0   0   0
Del Rio Intl Airport           61  36  67  41 /   0   0   0   0
Georgetown Muni Airport        58  29  63  38 /   0   0   0   0
Hondo Muni Airport             62  30  64  41 /   0   0   0   0
San Marcos Muni Airport        60  30  64  40 /   0   0   0   0
La Grange - Fayette Regional   58  31  63  41 /   0   0   0   0
San Antonio Intl Airport       61  34  63  42 /   0   0   0   0
Stinson Muni Airport           62  34  66  42 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Gale
Aviation...Platt
Hazardous weather outlook, Dec 10, 2:30 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
230 PM CST Sun Dec 10 2023

TXZ171>173-183>194-202>209-217>225-228-112030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
230 PM CST Sun Dec 10 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Freeze Warning is in effect for early Monday morning across the
Hill Country, Interstate 35 corridor and coastal plains. Sub-
freezing temperatures as low as 26 degrees are expected. Take
steps to protect tender plants from the cold.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Freeze Warnings in Texas, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.